Thunderstorm Wind, Smith
- When
- July 12, 3:40 PM CST
- Where
- Smith County, 0.72 mi NNE of Bullard
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 32.139, -95.324
Damaging winds snapped fence posts in Bullard.
A weak upper level disturbance drifted west across the Ark-La-Tex during the daytime hours of July 12th, beneath an upper level ridge of high pressure over the Central Plains. This upper level disturbance interacted with ample low level moisture, strong heating and resultant instability, to produce scattered showers and thunderstorms across much of the Ark-La-Tex.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A weak upper level disturbance drifted west across the Ark-La-Tex during the daytime hours of July 12th, beneath an upper level ridge of high pressure over the Central Plains. This upper level disturbance interacted with ample low level moisture, strong heating and resultant instability, to produce scattered showers and thunderstorms across much of the Ark-La-Tex. One of these storms briefly became severe over Smith County Texas, which snapped fence posts in Bullard and downed a large tree in South Tyler. These storms diminished during the evening with the loss of heating.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 12, 3:02 PM CST, 38 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 402 PM CDT Thu Jul 12 2018 .SHORT TERM.../Tonight through Friday night/ Another very active day of convection quickly commenced earlier today as rapid boundary layer destablization quickly overcame a weak sfc inversion evident this morning. The biggest concentration of shwrs and tstms developed right over the Shreveport and Bossier City metro area. Since that time, massive outflow boundaries have been arching out in nearly all directions. This has created vivid radar images with almost a complete circle of outflow boundaries enveloping the SHV radar. These boundaries have quickly resulted in new convection all across east Texas, northwest Louisiana, and into southwest Arkansas. A few storms have exhibited very intense updrafts with a few severe thunderstorm warnings issued, but no damage has been reported at this time. The primary threat with any of these storms will continue to be damaging wind gusts associated with quick downbursts. As late afternoon shifts into this evening, this convection will gradually diminish before midnight as heating wanes. Low temperatures will bottom out in the mid 70s by Friday morning. Upper ridging will build farther south toward our region on Friday and allow for a warming trend to commence as high temperatures push back toward the lower to middle 90s areawide. Rain chances will be decreasing as a result with much more isolated showers and thunderstorms expected by comparison to what we've seen the past few days. Any convection will quickly diminish toward sunset with lows dropping back into the mid 70s once again on Friday night. /19/ .LONG TERM.../Saturday through Wednesday night/ Surface and upper-level ridge to maintain hot and mainly dry conditions through the weekend and into the middle of next week. High temperatures to gradually ease into the mid to upper 90s by Monday afternoon with overnight low temperatures forecast to fall into the lower to middle 70s. Shower and thunderstorm coverage to gradually diminish from widely scattered to scattered areawide on Saturday to isolated sea breeze convection across northeast Louisiana by Monday. A weak frontal boundary will shift south into Arkansas on Monday night. Instability associated with the front as well as its location on the northern periphery of the upper-ridge will allow for a slight chance of showers and thunderstorms across southern Arkansas, southeast Oklahoma, and northeast Louisiana on Monday night into Tuesday and Wednesday. /05/ && .PREV DISCUSSION... /issued 148 PM CDT Thu Jul 12 2018/ AVIATION... For the 12/18Z TAF period, VFR conditions generally prevail with occasional MVFR cigs/vsbys in areas of stronger convection. Shwrs and tstms will continue to affect most sites this afternoon into early this evening before heating is lost and activity dissipates. Some clouds will linger overnight but should remain VFR. Patchy fog is possible toward daybreak, especially at sites where heavier rainfall occurs. Otherwise, expect decreasing chances for rain on Friday as upper level ridge begins to encroach on the region and shut off convection aside from isolated diurnal shwrs and storms. Light and variable winds will be common with higher speeds/gusts possible in stronger convection. Cu field will redevelop by 13/15Z with light southerly winds around 5 kts or less. /19/ && .PRELIMINARY POINT TEMPS/POPS... SHV 76 95 76 95 / 20 20 10 20 MLU 75 95 76 95 / 20 20 10 30 DEQ 73 94 73 95 / 20 20 10 20 TXK 74 93 75 94 / 20 20 10 20 ELD 74 95 75 95 / 20 20 10 20 TYR 74 92 75 94 / 20 20 10 20 GGG 75 93 75 94 / 20 20 10 20 LFK 74 93 74 94 / 20 40 10 20 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && 19/05
Hazardous Weather Outlook National Weather Service Shreveport LA 1149 AM CDT Thu Jul 12 2018 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-131700- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 1149 AM CDT Thu Jul 12 2018 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...This Afternoon and Tonight... Isolated showers and thunderstorms can be expected during the morning followed by scattered convection this afternoon. Some of these thunderstorms will have the potential of becoming strong to possibly severe, with damaging wind gusts, locally heavy rainfall, and deadly lightning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Expect scattered showers and thunderstorms to continue throughout the remainder of this work week as a series of disturbances progress from east to west across the Gulf Coast region. Isolated strong to severe storms with damaging wind gusts, locally heavy rainfall, and deadly lightning remain possible. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel, amateur radio operators, and storm spotters will not be required through tonight. 05
Special Weather Statement National Weather Service Shreveport LA 1212 PM CDT THU JUL 12 2018 LAZ001-002-010-011-121800- De Soto LA-Bossier LA-Red River LA-Caddo LA- 1212 PM CDT THU JUL 12 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DE SOTO... NORTHWESTERN RED RIVER...SOUTHEASTERN CADDO AND SOUTH CENTRAL BOSSIER PARISHES UNTIL 100 PM CDT... At 1211 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles southeast of Stonewall, or 11 miles north of Mansfield, moving north at 10 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Shreveport, Stonewall, Frierson, Caspiana, Elm Grove, Robson, Mc Dade, Kingston and Reeds Store. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3211 9358 3212 9379 3239 9384 3237 9350 TIME...MOT...LOC 1711Z 183DEG 8KT 3220 9368 05
Special Weather Statement National Weather Service Shreveport LA 223 PM CDT THU JUL 12 2018 LAZ010-TXZ151-153-122000- De Soto LA-Panola TX-Shelby TX- 223 PM CDT THU JUL 12 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DE SOTO PARISH... SOUTHEASTERN PANOLA AND NORTH CENTRAL SHELBY COUNTIES UNTIL 300 PM CDT... At 222 PM CDT, Doppler radar was tracking a strong thunderstorm over Joaquin, or 16 miles northeast of Center, moving west at 10 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Logansport, Tenaha, Joaquin, Woods and Paxton. LAT...LON 3210 9397 3192 9396 3186 9424 3213 9426 TIME...MOT...LOC 1922Z 086DEG 8KT 3201 9406 05
Special Weather Statement National Weather Service Shreveport LA 251 PM CDT THU JUL 12 2018 TXZ150-152-153-122015- Nacogdoches TX-Shelby TX-Rusk TX- 251 PM CDT THU JUL 12 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RUSK...NORTHEASTERN NACOGDOCHES AND WEST CENTRAL SHELBY COUNTIES UNTIL 315 PM CDT... At 250 PM CDT, Doppler radar was tracking a strong thunderstorm near Garrison, or 16 miles west of Center, moving west at 15 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Garrison, Appleby, Mount Enterprise and Stockman. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3188 9436 3169 9435 3166 9473 3192 9471 TIME...MOT...LOC 1950Z 091DEG 15KT 3179 9445 05
Special Weather Statement
National Weather Service Shreveport LA
402 PM CDT THU JUL 12 2018
TXZ136-122145-
Smith TX-
402 PM CDT THU JUL 12 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SMITH COUNTY UNTIL
445 PM CDT...
At 401 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tyler. This storm was nearly stationary.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Tyler, Whitehouse, Bullard, Noonday and Teaselville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3225 9547 3226 9547 3230 9545 3231 9546
3236 9545 3238 9549 3246 9548 3236 9518
3218 9521 3213 9538 3213 9546 3215 9548
3218 9546 3220 9546 3223 9549
TIME...MOT...LOC 2101Z 096DEG 2KT 3228 9528
05Special Weather Statement
National Weather Service Shreveport LA
424 PM CDT THU JUL 12 2018
TXZ096-108>110-125-122215-
Upshur TX-Camp TX-Red River TX-Franklin TX-Titus TX-
424 PM CDT THU JUL 12 2018
...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN...NORTHWESTERN UPSHUR...
WESTERN TITUS...WESTERN CAMP AND WESTERN RED RIVER COUNTIES UNTIL 515
PM CDT...
At 424 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Clarksville to near
Leesburg. Movement was northwest at 20 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Mount Pleasant, Clarksville, Leesburg, Hagansport, Mount Vernon,
Bogata, Scroggins, Bagwell, Newsome, Manchester, Purley, Winfield,
Talco, Miller's Cove, Rocky Mound, Hopewell, Harts Bluff, Monticello,
Cuthand and Johntown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3390 9519 3352 9495 3280 9505 3292 9515
3300 9515 3297 9517 3296 9517 3296 9519
3309 9530
TIME...MOT...LOC 2124Z 151DEG 17KT 3351 9500 3294 9508
24The Shreveport radar (KSHV), 144 km away, was scanning. The volume nearest the first event began at 21:40 UTC.
2 thunderstorm wind. Local standard time, as filed.
Damaging winds snapped fence posts in Bullard.
A large tree was blown down along Rieck Road in South Tyler.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757666, 757668.